Maine, 2010Heavy Snow in Maine, December 6, 2010
December 6, 2010 · NWS CAR · 14 events in 14 counties and zones
Low pressure retrograding toward New Brunswick from the Atlantic brought heavy snow to much of the region. warmer air wrapping around the low allowed the snow to transition to rain across portions of northern and eastern Aroostook county limiting accumulations in that area.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure retrograding toward New Brunswick from the Atlantic brought heavy snow to much of the region. However...warmer air wrapping around the low allowed the snow to transition to rain across portions of northern and eastern Aroostook county limiting accumulations in that area. The greatest snow totals occurred across the higher terrain of Piscataquis county where storm total snow accumulations ranged from 12 to 24 inches. Storm total snow accumulations across the rest of the region generally ranged from 6 to 12 inches...with localized totals to around 15 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 5, 4:07 PM EST, 8 hours 53 minutes earlier.
Area forecast discussion, Dec 5, 4:07 PM EST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EST SUN DEC 5 2010
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF NOVA SCOTIA
TONIGHT AND LIFT NORTHWEST INTO NORTHERN MAINE BY LATE MONDAY. THIS
SYSTEM COULD BRING SIGNIFICANT SNOW AND WIND TO THE REGION MONDAY
INTO EARLY TUESDAY.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
RADAR SHOWING THAT BAND OF LIGHT SNOW MOVING NORTH THROUGH
NORTHERN MAINE. LITTLE IF ANY ACCUMULATION IS EXPECTED. EARLIER
REPORTS INDICATED NO ACCUMULATIONS SINCE 12 PM. TEMPERATURES
CONTINUED TO COOL AND WILL DO SO INTO THE EVENING. KEPT CHC FOR
LIGHT SNOW ACROSS NORTHERN AREAS THIS EVENING AS THAT SYSTEM LIFTS
ON THROUGH.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY NIGHT/...
CHALLENGING FORECAST COMING UP. SBN IS DOWN AND LATEST DATA IS
SPORADIC. NO 12Z GMOS OR METARS. NCF IS WORKING ON THE PROBLEM.
AS STATED ABOVE...TEMPERATURES ARE COOLING AND WILL CONTINUE TO
COOL DOWN TONIGHT AND THEN LEVEL OFF AFTER MIDNIGHT. LEANED
CLOSELY TO THE NAM12 MINS SHOWING UPPER TEENS TO LOWER 20S FOR THE
WEST AND NORTHWEST AND MID TO UPPER 20S FURTHER EAST.
COORDINATED W/HPC AND GYX ON UPCOMING EVENT. ECMWF CONTINUED TO
LINE UP WELL W/THE UA AND SATL IMAGERY W/COLD AIR MOVING IN AND
AND MID LEVEL LOW FURTHER N ACROSS VT/NH BORDER. ECMWF TEMPERATURE
PROFILES MATCH WELL. THE 12Z NAM HAS COME IN COLDER W/ITS SOLUTION
OF TAKING THE LOW FROM THE MARITIMES AND DRIVING IT ACROSS
NORTHERN MAINE BORDER. THIS IS LINING BETTER W/THE ECMWF. THE GFS
LOOKS A BIT FAST AND HPC WAS THINKING IT AN OUTLIER. THIS FORECAST
WILL LEAN CLOSE TO A BLEND OF THE ECMWF AND NAM W/A LEAN CLOSER TO
THE ECMWF. THEREFORE...PUSHED BACK THE TIMING OF SNOW UNTIL AFTER
06Z AND THEN RAMP THINGS UP BY 12Z ON MONDAY. INTENSIFYING LOW
PRES AND STRONG LOW TO MID LEVEL JET SUPPORT TO LEAD TO INTENSE
SNOWFALL RATES AT TIMES MONDAY MORNING IN THE EASTERN SECTIONS AND
THEN PUSHING WESTWARD ON MONDAY AS THE LOW MIGRATES ACROSS THE
CROWN. SNOWFALL RATES COULD BE UP TO 2 INCHES/HR AT THE HEIGHT OF
THE EVENT.
TRICKY PART COMES MIDDAY MONDAY AS WARM LLVL AIR GETS PULLED BACK
ACROSS NORTHERN MAINE. ATTM...IT LOOKS LIKE THE WARM AIR INTRUSION
WILL BE A SHORT WINDOW OF 3 HRS(12-3 PM) AND SITUATED FROM
CARIBOU AND PRESQUE ISLE NORTH INTO THE SAINT JOHN VALLEY. THIS
WILL HAVE SOME BARING ON AMOUNTS IN THESE AREAS. AN INTERESTING
THING TO NOTE IS THAT THE MDL SOUNDINGS SHOW A SHALLOW LAYER OF
WARM AIR BELOW 950MBS. INTENSITY OF PRECIPITATION COULD KEEP SNOW
FROM TOTALLY GOING TO RAIN. THEREFORE...DECIDED TO HAVE RAIN/SNOW
WORDING IN THE FORECAST AT THIS TIME. COLD AIR FILTERS BACK INTO
THE REGION LATER MONDAY AFTERNOON INTO THE EVENING FOR ANY
RAIN/MIXED RAIN-SNOW TO GO BACK TO SNOW AS THE LOW TRAVELS INTO
QUEBEC.EVENING AND MIDNIGHT CREW WILL BE ABLE TO ASSESS THIS
FURTHER W/THE UPDATED GUIDANCE. FURTHER SOUTH AND WEST...COLD AIR
WILL HANG ON TO KEEP THINGS ALL SNOW.
SO THEREFORE...WINTER STORM WARNINGS ARE UP FOR EVERYWHERE EXCEPT
THE COAST WHERE A WINTER WEATHER ADVISORY IS IN PLACE. EXPECTING
STORM TOTAL SNOWFALL AMOUNTS OF 10-18 INCHES ACROSS THE NORTH AND
14 TO 20 INCHES FOR THE CENTRAL HIGHLANDS. 10 TO 14 FOR INTERIOR
DOWNEAST WHILE THE COAST SEES UP TO 8 INCHES. ONCE AGAIN SNOWFALL
RATES COULD BE INTENSE AT TIMES LEADING TO NEAR WHITEOUT CONDITIONS.
HEAVY WET SNOW WILL LEAD TO SPORADIC POWER OUTAGES AND THIS HAS
BEEN INCLUDED IN THE WSW.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
MONDAYS LOW PRESSURE SYSTEM WILL CONTINUE TO WEAKEN AS IT LIFTS TO
THE NORTHWEST THROUGH QUEBEC. SOME LINGERING SNOW SHOWERS WILL
CONTINUE ESPECIALLY ACROSS NORTHWEST MAINE BEFORE TAPERING TO
SCATTERED SNOW SHOWERS DURING TUESDAY AFTERNOON. WILL CONTINUE
THE CHANCE FOR SNOW SHOWERS MAINLY ACROSS THE NORTH AND WEST WITH
UPPER TROUGH REMAINING ACROSS THE REGION THROUGH MID WEEK. HIGH
PRESSURE WILL START TO BUILD EAST TOWARD THE REGION LATER THURSDAY
AND THURSDAY NIGHT AND THEN MOVE EAST DURING FRIDAY. ANOTHER LOW
MAY BRING ANOTHER CHANCE FOR PRECIPITATION TO THE REGION LATER
FRIDAY AND INTO SATURDAY. ANOTHER SYSTEM MAY AFFECT THE REGION LATE
IN THE WEEKEND AND EARLY NEXT WEEK.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED ALL
TERMINALS THIS EVENING DUE TO CIGS/-SN/PATCHY FOG. CONDITIONS WILL
RAPIDLY DETERIORATE 06Z TO 09Z TIME FRAME AS SNOW DEVELOPS ACROSS
ALL TERMINALS. THIS WILL RESULT IN WIDESPREAD IFR/LIFR CONDITIONS
ESPECIALLY DURING THE DAY MONDAY AND INTO MONDAY NIGHT.
SHORT TERM: MVFR/VFR CONDITIONS ARE LIKELY NORTHERN TERMINALS TUE
THROUGH THU IN SCT SNOW SHOWERS AND CIGS....WITH KBGR/KBHB VFR.
ALL TAF SITES SHOULD REMIAN VFR FRIDAY.
&&
.MARINE...
NEAR TERM: GALE WARNING REMAINS UP THROUGH TUESDAY MORNING. WINDS
COULD GUST TO 40 KT AT TIMES INTO MONDAY NIGHT. LATEST WAVE HEIGHT
GRIDS LOOKED GOOD AND STAY W/THEM AS THEY ARE ALIGNING WELL W/THE
LATEST SWAN AND WAVE4.
SHORT TERM: SCA CONDITIONS ARE POSSIBLE TUESDAY AND WEDNESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 4 AM MONDAY TO MIDNIGHT EST MONDAY
NIGHT FOR MEZ001>006-010-011-015>017-031-032.
WINTER WEATHER ADVISORY FROM 4 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT FOR MEZ029-030.
MARINE...GALE WARNING FROM 4 AM MONDAY TO 7 AM EST TUESDAY FOR
ANZ050>052.
&&
NEAR TERM...HILL
SHORT TERM...HEWITT
LONG TERM...DUDA
AVIATION...DUDA
MARINE...HILL/HEWITT/DUDAHazardous weather outlook, Dec 5, 3:37 PM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EST SUN DEC 5 2010
MEZ001>006-010-011-015>017-031-032-062045-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
337 PM EST SUN DEC 5 2010
...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THROUGH MONDAY NIGHT.
MEZ029-030-062045-
COASTAL HANCOCK-COASTAL WASHINGTON-
337 PM EST SUN DEC 5 2010
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM MONDAY TO MIDNIGHT
EST MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THROUGH MONDAY NIGHT.
ANZ050>052-062045-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
337 PM EST SUN DEC 5 2010
...GALE WARNING IN EFFECT FROM 4 AM MONDAY TO 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED AT MONDAY NIGHT.
HEWITT
Heavy Snow, Central Washington
- When
- December 6, 1:00 AM EST to 7:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 8 to 12 inches...with localized totals to around 15 inches.
Heavy Snow, Coastal Washington
- When
- December 6, 1:00 AM EST to 7:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 5 to 10 inches...with localized totals to around 12 inches.
Heavy Snow, Northern Washington
- When
- December 6, 1:00 AM EST to 7:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Northern Piscataquis
- When
- December 6, 2:00 AM EST to 10:45 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 24 inches...with the greater totals generally across higher terrain areas.
Heavy Snow, Northern Penobscot
- When
- December 6, 2:00 AM EST to 7:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Southeast Aroostook
- When
- December 6, 2:00 AM EST to 7:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Central Piscataquis
- When
- December 6, 2:00 AM EST to 10:45 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches.
Heavy Snow, Central Penobscot
- When
- December 6, 2:00 AM EST to 7:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Southern Piscataquis
- When
- December 6, 3:00 AM EST to 7:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 11 inches.
Heavy Snow, Southern Penobscot
- When
- December 6, 4:00 AM EST to 7:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Heavy Snow, Interior Hancock
- When
- December 6, 4:00 AM EST to 7:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 7 inches.
Heavy Snow, Coastal Hancock
- When
- December 6, 4:00 AM EST to 7:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Northwest Aroostook
- When
- December 6, 6:00 AM EST to 10:45 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 6 to 10 inches...with localized totals to around 12 inches. The heaviest snow fell across western portions of the region.
Heavy Snow, Northern Somerset
- When
- December 6, 7:00 AM EST to 10:45 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in South Carolina, December 6, 20101 death · 1 event
- Winter Storm in Vermont, December 6 to 7, 2010$95,000 · 10 events
- Strong Wind in California, December 6, 2010$45,000 · 1 event
- Winter Storm in New York, December 6 to 7, 2010$25,000 · 5 events
- Heavy Snow in Tennessee, December 6 to 7, 20106 events
- Winter Weather in Colorado, December 6 to 8, 20103 events
- Heavy Snow in Maine, December 6, 20101 event
- Heavy Snow in Virginia, December 6 to 7, 20101 event
- Heavy Snow in New Hampshire, December 6, 20101 event
- Ice Storm in Idaho, December 6, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273060, 273062, 273064, 273050, 273052, 273054, 273056, 273057, 273063, 273058, 273059, 273061, 273048, 273049.